North Carolina, 2018

Rip Current in North Carolina, June 15, 2018

June 15, 2018 · NWS MHX · 1 event in 1 county or zone

A man drowned in an apparent rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man drowned in an apparent rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 15, 5:12 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 5:12 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
612 PM EDT Fri Jun 15 2018

.SYNOPSIS...
A ridge of high pressure to the north tonight will move south
through the state Saturday, then off the coast Saturday night.
An offshore high/inland trough pattern will develop Monday
and continue through late week producing a hot southwest flow
across the area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 610 PM Friday...High pressure will continue to build over
the area from the north tonight producing drier and cooler
conditions across Eastern NC. Skies will become clear and winds
will decouple leading to good radiational cooling conditions
overnight and pleasantly cool low temps in the low to mid 60s
inland with 65-70 beaches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 230 pm Fri...The center of the ridge will pass south
through the state during the day. Rather dry airmass for this
time of year with no convection expected. Highs will reach the
upper 80s inland with mid 80s coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 245 AM Fri...Pleasant June weather will persist through
the first half of the weekend, before heat and humidity
returns by early next week. We could see the hottest temps of
the season so far, with highs in the mid to upper 90s, and heat
indices 100-110. There will be diurnally based scattered
thunderstorms most days, with more widespread showers and
thunderstorms likely by midweek due to a inland surface trough.
A cold front will approach from the north by Thursday.

Saturday night and Sunday...High pressure will slide just
offshore this weekend. As high pressure moves south of the
area, winds turn to the south Sunday, and more humid air
returns. Also, warmer low level thicknesses will help push high
temps into the low 90s inland, and the mid 80s near the coast.
Some scattered thunderstorms are again possible, most likely
sea-breeze aided, Sunday afternoon/evening. Low temps will be
seasonable, ranging from the upper 60s to low 70s.

Monday through Wednesday...Strong upper level ridge will form
over the lower Ohio River Valley Monday, and remain anchored
there through midweek. At the surface, high pressure will become
centered well offshore, and ridge into the SE US, while a weak
trough forms over central NC. Low level thicknesses will
increase to support high temps in the mid to upper 90s inland,
and the upper 80s to low 90s closer to the coast. Also, with
continued moist S/SW flow, dewpoints will increase into the mid
to upper 70s. This will lead to heat indices from 100-110 across
Eastern NC Monday though Wednesday, with the hottest day likely
on Tuesday. Sea breeze related scattered showers and storms are
expected Monday, while more widespread scattered activity is
possible Tuesday and Wednesday, likely aided by the weak
surface trough. Have slight chance PoPs Monday, and chance PoPs
Tuesday and Wednesday. Low temperatures will be very warm,
ranging from the low to mid 70s inland, to the mid to upper 70s
near the coast.

Thursday...A cold front will approach from the north early
Thursday, and at this range, it is uncertain how far or when the
front will move into the CWA. At any rate, it appears to be a
fairly wet period, and have chance PoPs for all locations. High
temperatures will likely be somewhat inhibited by cloud cover,
but should still reach the upper 80s to low 90s across the
region.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 610 PM Friday...High pressure will produce mostly clear
skies and light winds across the area through Sat. Low level
moisture profiles are forecast to be much drier than the past
several nights as dry air continues to advect into the area.
Thus not expecting fog or low clouds overnight with little to no
precipitation expected over the next 24 hours leading to a
prevailing VFR forecast through the TAF period.

Long Term /Saturday night through Wednesday/...
As of 330 AM Fri...VFR conditions are expected through most of
the long term, with the exception of temporary sub VFR
conditions possible in the afternoon each day due to scattered
thunderstorms.

&&

.MARINE...
Short Term /through Sat/...
As of 610 PM Fri...A ridge of high pressure to the north will
drop south through the area during the day Saturday. East to
northeast winds 5 to 15 kt across the marine zones tonight will
become Southeast Sat. Seas will continue 2 to 4 ft through Sat.

Long Term /Saturday night through Wednesday/...
As of 330 AM Fri...Winds will be S 5-10 kts Saturday night.
Winds turn to SW 10-15 kts Sunday afternoon, and then increase
to 15-20 kts Monday afternoon. SW winds 15-20 kts continue
through Tuesday as well. Generally 2-3 ft seas are expected
through Monday, and then seas increase to 3-4 ft.

&&

.CLIMATE...
Near record high temperatures will be possible early next week.

Record High Temps 6/18 (Monday)
LOCATION		TEMP/YEAR
Cape Hatteras   90/1975
Greenville      99/1920
Jacksonville    95/1984
Kinston 		101/1944
Morehead City	91/2015
New Bern		96/2014

Record High Temps 6/19 (Tuesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/1984
Greenville      98/1975
Jacksonville    97/1984
Kinston 		100/1944
Morehead City	94/1984
New Bern		99/1970

Record High Temps 6/20 (Wednesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/2011
Greenville      99/1970
Jacksonville    97/1994
Kinston 		104/1924
Morehead City	93/2011
New Bern		98/1994

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/HSA
NEAR TERM...JME/HSA
SHORT TERM...HSA
LONG TERM...SGK
AVIATION...JME/HSA/SGK
MARINE...JME/HSA/SGK
CLIMATE...MHX
Hazardous weather outlook, Jun 15, 4:01 AM EST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
501 AM EDT Fri Jun 15 2018

NCZ029-044>047-079>081-090>094-160915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
501 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A heat wave will develop early to middle next week. Heat indices
will reach up to 100 to 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-160915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
501 AM EDT Fri Jun 15 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A heat wave will develop early to middle next week. Heat indices
will reach up to 100 to 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 12:25 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
125 PM EDT FRI JUN 15 2018

NCZ090-151800-
Duplin-
125 PM EDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUPLIN COUNTY...

At 125 PM EDT, a strong thunderstorm was located near Rose Hill, or 9
miles northeast of Wallace, moving southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wallace, Rose Hill, Beulaville, Cypress Creek, Chinquapin, Sarecta,
Greenevers, Lyman and Teachey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3500 7784 3489 7766 3474 7769 3472 7768
      3472 7796 3471 7798 3472 7799 3473 7801
      3486 7807
TIME...MOT...LOC 1725Z 319DEG 18KT 3486 7792

TL
Special weather statement, Jun 15, 1:03 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
203 PM EDT FRI JUN 15 2018

NCZ098-151900-
Onslow-
203 PM EDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT ONSLOW COUNTY...

At 202 PM EDT, a strong thunderstorm was located near Catherine Lake,
or near New River Station, moving southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Half Moon,
Pumpkin Center, Piney Green, Camp Lejeune Center, Swansboro,
Folkstone, Midway Park, Verona, Catherine Lake, Dixon, Hammocks
Beach, Onslow Beach, Richlands South, Sneads Ferry, Hammocks Beach
State Park, Sea View Pier and Holly Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3444 7752 3446 7753 3448 7758 3463 7764
      3476 7768 3479 7768 3486 7746 3463 7711
      3445 7744 3444 7748
TIME...MOT...LOC 1802Z 325DEG 14KT 3475 7750

TL

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Carteret

When
June 15, 6:13 PM EST
Where
Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A male visiting from Beaverdam, Virginia drowned in a rip current near the Atlantic Beach circle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Carteret2018-06-1548MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753635.